Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 24, NWS Austin/San Antonio, TX

April 28, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Apr 28, 2006, 5:00 PM CDT for Val Verde County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2006, 5:00 PM CDT (22:00 UTC)
Expired
Apr 28, 2006, 5:15 PM CDT
In force
15 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 106 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEWX 282200
TOREWX
TXC465-282215-
/O.NEW.KEWX.TO.W.0024.060428T2200Z-060428T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* TORNADO WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 515 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER VAL VERDE
  COUNTY...15 MILES NORTH OF LOMA ALTA...MOVING EAST AT 35 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

A VEHICLE IS EASILY ROLLED AND CRUSHED BY A TORNADO. DO NOT TRY TO
OUTRUN ONE. IF NO STRONG BUILDING IS CLOSE...LEAVE YOUR VEHICLE AND
TAKE SHELTER IN A DITCH OR LOW SPOT. COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3011 10097 2997 10085 2998 10071 3028 10070

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:32 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 28, 3:32 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 PM CDT FRI APR 28 2006

.DISCUSSION...
AREA NATIONAL WEATHER SERVICE RADAR INDICATES SEVERE THUNDERSTORMS
ALREADY DEVELOPING IN WESTERN VAL VERDE COUNTY. ATMOSPHERIC
INSTABILITY WILL CONTINUE TO INCREASE THROUGH THE REST OF THE DAY
AHEAD OF THE UPPER TROUGH CURRENTLY OVER THE NM/TX/MEX BORDER.
THIS INSTABILITY COUPLED WITH ABUNDANT MOISTURE AND GOOD VERTICAL
SHEAR WILL ALLOW DEVELOPING STORMS TO RAPIDLY INTENSIFY INTO
SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL. THIS ENVIRONMENT
WILL ALSO FAVOR THE POTENTIAL FOR ISOLATED TORNADOS. THE STORMS
WILL FOCUS ALONG THE DRY-LINE BOUNDARY AND PROGRESS EASTWARD
THROUGH EARLY SATURDAY MORNING...AND SHOULD EXIT THE EASTERN-MOST
COUNTIES OF THE CWA BY NOON.

AS THE TROF AXIS CONTINUES TO MOVE EASTWARD, NORTHWEST WINDS WILL
BRING DRY SFC CONDITIONS ALLOWING FOR A WARM AFTERNOON. DRY CONDITIONS
WILL CONTINUE THROUGH THE WEEKEND...RESULTING IN WARM AFTERNOONS
AND MILD NIGHTS. WINDS WILL BEGIN TO SHIFT TO SE-S SUNDAY
AFTERNOON DRAWING IN GULF MOISTURE. THIS WILL LEAD TO INCREASING
HUMIDITIES AND CLOUDS THROUGH MID-WEEK. NEXT BEST CHANCE FOR
RAIN WILL BE THE END OF NEXT WEEK AS ANOTHER FRONTAL BOUNDARY
DRAPES ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  87  60  89 / 90 20 -  0
AUSTIN BERGSTROM INTL AIRPORT  64  85  54  87 / 90 20 -  0
DEL RIO INTL AIRPORT           64  90  61  94 / 40 -  -  0
SAN ANTONIO INTL AIRPORT       65  86  59  88 / 60 10 -  0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/04
Hazardous weather outlook, Apr 28, 4:27 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 PM CDT FRI APR 28 2006

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
427 PM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON
INTO THE EVENING HOURS. BY LATE EVENING...THE STORMS WILL ORGANIZE
INTO A SQUALL LINE THAT WILL MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT AND EARLY MORNING HOURS. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SQUALL LINE WILL BE ONGOING EARLY IN THE MORNING BEFORE MOVING
INTO SOUTHEAST TEXAS BY NOON. LARGE HAIL AND DAMAGING WINDS CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO EARLY SATURDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:41 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min
Apr 28, 3:28 PM CDTSevere Thunderstorm WarningEWXVal Verde62 min
Apr 28, 3:37 PM CDTTornado WarningEWXVal Verde23 min
Apr 28, 3:58 PM CDTTornado WarningEWXVal Verde62 min
Apr 28, 4:33 PM CDTTornado WarningEWXEdwards42 min
Apr 28, 5:11 PM CDTTornado WarningEWXEdwards34 min
Apr 28, 5:45 PM CDTSevere Thunderstorm WarningEWXEdwards28 min
Apr 28, 6:10 PM CDTTornado WarningEWXEdwards35 min
Apr 28, 6:38 PM CDTSevere Thunderstorm WarningEWXKerr37 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.